DOI: http://dx.doi.org/10.18203/issn.2455-4529.IntJResDermatol20194689

Topical corticosteroids induced hyper-pigmentation: a case report

Bhawna Saini, Mohit Kumar, Arkapal Bandyopadhyay

Abstract


Hyper-pigmentation is a common skin condition in which increased melanin production results in darker patches of skin. Although hyper-pigmentation is harmless but still mostly people wish to get rid of them because of increasing craze of beautification in India. Topical corticosteroids (TC) application showed quick amelioration of post-inflammatory hyper-pigmentation patches. Prolonged and unsupervised use of TC leads to skin atrophy and reappearance of hyper-pigmentation patches. We present two cases of hyper-pigmentation induced by TC misuse. In case-1, a 20 year old female came to OPD with a complaint of hyper-pigmentation and itch sensation along with drug history of Betnovate cream for the last 2 years for acne treatment. On examination, she showed signs of hyper-pigmentation on cheeks. She was counselled to stop the further use of Betnovate cream and prescribed demelanizing agents along with sunscreen and emollients. The patches improved significantly with above management within 15 days. In case-2, a 33 year old female came to OPD with complaints of redness over whole face, increased facial hair growth and burning sensation along with drug history of using Betnovate cream for 2 years. On examination she showed signs of hyper-pigmentation and redness on cheeks, bruise and tearing of skin and increased facial hair growth. She was counselled to stop the further use of Betnovate cream. She was prescribed retinoic acid cream, sunscreen agents, anti-allergic tablets and emollient cream. The patches improved significantly with above management within 15 days.

 


Keywords


Topical corticosteroids misuse, Hyper-pigmentation, Naranjo’s ADR probability scale, Hartwig’s severity assessment scale

Full Text:

PDF

References


Nouveau S, Agrawal D, Kohli M, Bernerd F, Misra N, Nayak CS. Skin hyperpigmentation in Indian population: Insights and best practice. Indian J Dermatol. 2016;61:487-95.

Puri PK, Lountzis NI, Tyler W, Ferringer T. Hydroxychloroquine‐induced hyperpigmentation: the staining pattern. J Cutaneous Pathol. 2008;35(12):1134-7.

Nnoruka E, Okoye O. Topical steroid abuse: its use as a depigmenting agent. J Natl Med Assoc. 2006;98(6):934.

Ozog DM, Gogstetter DS, Scott G, Gaspari AA. Minocycline-induced hyperpigmentation in patients with pemphigus and pemphigoid. Arch Dermatol. 2000;136(9):1133-8.

Rigopoulos D, Gregoriou S, Katsambas A. Hyperpigmentation and melasma. J Cosmetic Dermatol. 2007;6(3):195-202.

Jha AK, Sinha R, Prasad S. Misuse of topical corticosteroids on the face: a cross-sectional study among dermatology outpatients. Indian Dermatol Online J. 2016;7(4):259-63.

Manchanda K, Mohanty S, Rohatgi PC. Misuse of topical corticosteroids over face: A clinical study. Indian Dermatol Online J 2017;8:186-91.

Hengge UR, Ruzicka T, Schwartz RA, Cork MJ. Adverse effects of topical glucocorticosteroids. J Am Acad Dermatol. 2006;54:1-15.

Petrova G, Stoimenova A, Dimitrova M, Kamusheva M, Petrova D, Georgiev O. Assessment of theexpectancy, seriousness and severity of adverse drug reactions reported for chronic obstructive pulmonary disease therapy. SAGE Open Med. 2017;5:2050312117690404.

Zaki SA. Adverse drug reaction and causality assessment scales. Lung India. 2011;28(2):152-3.

Schumock GT, Thornton JP. Focusing on the preventability of adverse drug reactions. Hosp Pharm. 1992;27:538.

Bhat YJ, Manzoor S, Qayoom S. Steroid-induced rosacea: a clinical study of 200 patients. Indian J Dermatol. 2011;56:30-2.

Manzoor S, Bukhari S, Rather SR, Aleem S, Rafiq M, Rather MI. Topical steroid abuse: clinicoepidemiological profile. Int J Contemp Med Res. 2017;4(7):1454-6.

Coondoo A, Phiske M, Verma S, Lahiri K. Side-effects of topical steroids: A long overdue revisit. Indian Dermatol Online J. 2014;5(4):416-25.

Ghosh A, Sengupta S, Coondoo A, Jana AK. Topical corticosteroid addiction and phobia. Indian J Dermatol. 2014;59(5):465-8.

Lahiri K, Coondoo A. Topical Steroid Damaged/Dependent Face (TSDF): an entity of cutaneous pharmaco dependence. Indian J Dermatol. 2016;61(3):265-72.